It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 03-21-2012, 12:28 PM   #1
Inactive
(male)
 
Join Date: Mar 2012
Location: London
Posts: 108
JeffUK HB UserJeffUK HB UserJeffUK HB UserJeffUK HB User
Atenolol unscripted effect?

Is it possible that in a person whilst improving their fitness can find that their atenolol dose reduces their heart rate to such an extent that the body's response is to increase BP and pulse and cause palpitations and arrythmia?

 
Sponsors Lightbulb
   
Old 03-21-2012, 03:06 PM   #2
Senior Veteran
(male)
 
Machaon's Avatar
 
Join Date: Feb 2003
Location: Fort Laud
Posts: 4,018
Blog Entries: 22
Machaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB UserMachaon HB User
Re: Atenolol unscripted effect?

I take a different Beta Blocker, 25mg of Coreg, twice a day. It really saps my strength and makes me very tired, especially in the morning, after I take it.

A reason why Beta Blockers sap one's strength, slows down the heart rate and lowers the blood pressure, is because it blocks some of the hormones coming out of the Adrenal Glands.

The body normally reacts to exercise or physically work by pumping more hormones from the Adrenals, which, I guess, conflicts with the action of the Beta Blockers.

Even so, I manage to get in an hour power walk, about 400 pushups, 300 weight curls, 10 minutes on my stationary bike, and 12 minutes on my stepper, despite the ravages of my Beta Blocker. I have also noticed that my blood pressure does rise due to my exercises along with extra stress on my heart rate and heart beat.
__________________
CHF, A-Fib, HBP, Diabetes, Asthma doing great

⇒ Avoid allergic & non-allergic irritants/triggers
⇒ Low calorie ovo-vegetarian diet
⇒ Power walk, weight lifts, pushups
⇒ Coreg 25mg bid

 
Sponsors Lightbulb
   
Old 03-21-2012, 03:51 PM   #3
Inactive
(male)
 
Join Date: Mar 2012
Location: London
Posts: 108
JeffUK HB UserJeffUK HB UserJeffUK HB UserJeffUK HB User
Re: Atenolol unscripted effect?

Many thanks for taking the trouble to reply.

I'm really hoping for a reply to my specific question about whether the body responds to a rather sudden very low pulse - say 50 - and an usually low BP caused by meds by suddenly increasing causing a high pulse, palpitations and arrythmia.

Thanks again.

Last edited by JeffUK; 03-21-2012 at 03:52 PM.

 
Old 03-24-2012, 10:39 PM   #4
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Re: Atenolol unscripted effect?

Hi Jeff,

In a word: yes!


Here's why: The body has several compensatory mechanisms that control blood pressure. One mechanism is the amount of blood pumped from the heart (cardiac output) and this is reflected in your heart rate.

These compensatory mechanisms are activated by cells that act as sensors, located in the arteries. They're called baroreceptors and they constantly monitor blood pressure.

So basically you've got your own personal BP monitor built right in!

When these sensors detect a change in blood pressure, they trigger a change in one of the compensatory mechanisms in order to maintain a steady blood pressure.

SO...often, when you get an unusually low BP, the sensors signal the heart to change the rate and force of heartbeats..... e.g to beat faster.

So your built in sensors are actually telling your heart to "correct" your blood pressure!..."

I think that covers it. I hope I was clear enough.

zuzu

Last edited by zuzu8; 03-24-2012 at 10:41 PM.

 
The Following User Says Thank You to zuzu8 For This Useful Post:
JeffUK (03-25-2012)
Old 03-25-2012, 12:57 AM   #5
Inactive
(male)
 
Join Date: Mar 2012
Location: London
Posts: 108
JeffUK HB UserJeffUK HB UserJeffUK HB UserJeffUK HB User
Re: Atenolol unscripted effect?

Many thanks. Very much appreciated.

And is it unusual for the higher pulse to also by quite lumpy and arrythmic ie uneven pulsing of uneven force?

So it seems that a medication used for treating arrythmia can actually cause it?

Oh dear ... just a few minutes before I read your note I took a full dose! Another lovely day

Jeff

Last edited by JeffUK; 03-25-2012 at 12:59 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Atenolol withdrawal rebound effectsóhow long do they last? Pawz High & Low Blood Pressure 20 07-24-2012 02:09 PM
Persisting Atenolol Side Effects 3 Weeks After Quitting? mikevm High & Low Blood Pressure 13 08-13-2011 05:23 PM
Significant Pulse Decrease with Atenolol mikevm High & Low Blood Pressure 50 03-18-2011 01:33 PM
Reducing heart rate with beta blockers in hypertension is it harmful or Atenolol? ACE28 High & Low Blood Pressure 51 03-18-2010 06:03 PM
problem with my medicine(atenolol) elbertqueddeng High & Low Blood Pressure 13 09-24-2007 04:27 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:22 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!